← All problems

Bombieri–Lang conjecture

55 years old · traced to

Let KK be a number field and let XX be a smooth projective geometrically integral variety over KK of dimension d≥1d\ge1. Let ωX\omega_X be its canonical bundle. XX is of general type if ωX\omega_X is big, that is,

dim⁡KH0(X,ωX⊗m) ≥ c md\dim_K H^0\bigl(X,\omega_X^{\otimes m}\bigr)\ \ge\ c\,m^{d}

for some c>0c>0 and all sufficiently large and divisible mm. A curve is of general type exactly when its genus is at least 22. Write X(K)X(K) for the set of KK-rational points of XX.

Conjecture (Bombieri–Lang). If XX is of general type, then X(K)X(K) is not Zariski dense in XX. That is, there is a proper Zariski-closed subset Z⊊XZ\subsetneq X with X(K)⊆Z(K)X(K)\subseteq Z(K).

A solution must prove this for every number field KK and every such XX. Non-density is a birational property, so the conjecture for smooth projective varieties implies the same statement for any integral projective variety whose resolution of singularities is of general type. The case d=1d=1 is Faltings' theorem. The conjecture is open already for surfaces.

Lang also proposed a stronger form [1]. There is a proper Zariski-closed subset Z⊊XKˉZ\subsetneq X_{\bar K}, depending only on the geometry of XX, such that (X∖Z)(L)(X\setminus Z)(L) is finite for every finite extension L/KL/K. The problem here is the non-density statement above.

Background

Bombieri proposed the conjecture for surfaces around 1980, and Lang formulated it in all dimensions [1]. It generalizes Mordell's conjecture from curves to higher dimensions. The conclusion for d≥2d\ge2 is non-density, since a surface of general type can contain infinitely many rational points on a curve of genus 00 or 11.

The conjecture is part of a broader dictionary between arithmetic and complex geometry. Lang conjectured that the exceptional set ZZ in the strong form can be taken to be the Zariski closure of the images of all nonconstant rational maps from abelian varieties and from P1\mathbb P^1 to XX. He related this to Kobayashi hyperbolicity in complex geometry [1]. Vojta's height conjecture, an arithmetic analogue of Nevanlinna's second main theorem, implies Bombieri–Lang [3]. Caporaso, Harris and Mazur showed that Bombieri–Lang implies a uniform bound for the number of rational points on curves of genus gg over KK, depending only on gg and KK [6].

References
  1. S. Lang, "Hyperbolic and Diophantine analysis", Bull. Amer. Math. Soc. (N.S.) 14 (1986), 159–205. doi:10.1090/S0273-0979-1986-15426-1
  2. G. Faltings, "Endlichkeitssätze für abelsche Varietäten über Zahlkörpern", Invent. Math. 73 (1983), 349–366. doi:10.1007/BF01388432
  3. P. Vojta, Diophantine Approximations and Value Distribution Theory, Lecture Notes in Math. 1239, Springer (1987). doi:10.1007/BFb0072989
  4. G. Faltings, "Diophantine approximation on abelian varieties", Ann. of Math. 133 (1991), 549–576. doi:10.2307/2944319
  5. G. Faltings, "The general case of S. Lang's conjecture", in Barsotti Symposium in Algebraic Geometry, Academic Press (1994), 175–182. doi:10.1016/B978-0-12-197270-7.50012-7
  6. L. Caporaso, J. Harris and B. Mazur, "Uniformity of rational points", J. Amer. Math. Soc. 10 (1997), 1–35. doi:10.1090/S0894-0347-97-00195-1
  7. Y. Kawamata, "On Bloch's conjecture", Invent. Math. 57 (1980), 97–100. doi:10.1007/BF01389820
  8. A. Moriwaki, "Remarks on rational points of varieties whose cotangent bundles are generated by global sections", Math. Res. Lett. 2 (1995), 113–118. doi:10.4310/MRL.1995.v2.n1.a10
  9. J. Xie and X. Yuan, "The geometric Bombieri–Lang conjecture for ramified covers of abelian varieties", Peking Math. J. (2026). doi:10.1007/s42543-026-00120-x
  10. Wikipedia, Bombieri–Lang conjecture.

Source: Wikipedia

Progress summary

Never refreshed

Nothing recorded yet. Refresh searches the literature and the public web for attempts on this problem, and writes the first summary here.

Solutions 0

No solutions have been posted yet.